Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Jun 7, 2021, 3:39 PM EDT for Sullivan County, Tennessee; Scott County, City of Bristol, Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2021, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 7, 2021, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Morristown, TN
Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 4:17 PM EDT | TSTM WND DMG | 4 Nne Bristol Va, VA | TREE DOWN NORTHEAST OF BRISTOL TENNESSEE. |
| Jun 7, 4:31 PM EDT | TSTM WND DMG | 6 Wsw Hansonville, VA | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WWUS84 KMRX 071939
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
339 PM EDT Mon Jun 7 2021
TNZ017-018-046-VAZ005-006-008-072030-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
339 PM EDT Mon Jun 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHWESTERN
JOHNSON...NORTHERN CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT
AND WESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 430 PM
EDT...
At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Gate City to near Spurgeon to
near Oak Grove. Movement was east at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City,
Weber City, Walnut Hill, Oak Grove and Bluff City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3649 8183 3636 8230 3640 8230 3640 8237
3639 8239 3641 8238 3643 8239 3642 8241
3643 8240 3644 8243 3649 8247 3679 8267
3687 8204 3651 8181
TIME...MOT...LOC 1938Z 267DEG 27KT 3675 8258 3650 8239 3643 8234
$$
TDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jun 7, 3:07 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 7, 3:07 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 307 PM EDT Mon Jun 7 2021 .SHORT TERM...(Tonight through Tuesday)... Key Messages: 1. Scattered showers and thunderstorms, along with warm and muggy conditions, continue into Tuesday. Discussion: Not a lot of change to talk about for the short term. The much talked about southern plains upper low will begin to shift northeast into Illinois tonight and into Tuesday. Locally, we will remain beneath persistent south-southwesterly upper flow, and southerly low level flow. This will keep plenty of low level moisture streaming into the region from the Gulf, leading to scattered showers and thunderstorms once again tomorrow along with highs in the 80s. The biggest change really will be the introduction of some mid level drying tonight into Tuesday morning. Looking at satellite imagery, there's a swath of notably less cloud cover from middle TN south into AL, clipping the far southern plateau and southern valley areas as well. This lines up well with model depiction of drier 1000-500mb RH, which should translate northeast across the CWA tonight and into Tuesday morning. Subsequently, this should drastically limit the amount of nocturnal convection that is seen tonight. Near-surface moisture will not be scoured out by any front or air mass change, so once convection dies off and the mid and high clouds begin to thin out with the drier air moving in, we should see low clouds and maybe some patchy fog develop in the low elevation areas tonight. For tomorrow, have basically a persistence forecast in place. No discernible forcing mechanism will move through the region tomorrow. As a result it should be a more typical summertime convective pattern with storms forming over the mountains by late morning and scattered convection developing in the lower elevations later in the day. Expect highs to be around seasonal values. CD .LONG TERM...(Tuesday Night through Monday)... Key Messages: 1. Seasonably warm and moist airmass continues through the end of the week. 2. Daily chances for showers/thunderstorms through the week with the greatest coverage during the afternoons. 3. Lesser coverage of showers/thunderstorms this weekend with continued seasonable temperatures. Discussion: A meandering upper level low will visit the river valleys of the Mississippi, Ohio, and Tennessee Rivers through the workweek. This will keep our area humid and convectively active through Friday, with daily diurnal peaks of activity during the heat of the day. High pressure will strengthen over the Rockies and Plains by the weekend, and models generally agree that we may see a NW flow across our area by early next week, ushering a frontal system through the area and drying us out. GC && .AVIATION... 18Z TAF DISCUSSION. SCT SHRA will continue moving north through the TN valley this afternoon and early evening. The best chances for convection to affect any terminal through this evening will be at KTRI. Tonight, mid level drying should lead to development of MVFR ceilings at KCHA and KTYS, with some fog expected at KTRI. Return to VFR categories likely occurs before the end of the 18z period at all terminals, but low clouds hang on the longest at KCHA. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 84 70 86 69 / 30 60 20 60 40 Knoxville McGhee Tyson Airport, TN 68 84 70 86 69 / 30 60 20 50 40 Oak Ridge, TN 69 84 68 84 68 / 30 60 20 50 40 Tri Cities Airport, TN 65 84 65 85 67 / 20 60 20 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jun 7, 3:02 AM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 302 AM EDT Mon Jun 7 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-080715- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 302 AM EDT Mon Jun 7 2021 /202 AM CDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Showers and thunderstorms today may be capable of producing heavy rainfall, and storms that track repeatedly over the same areas could cause localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will produce heavy rainfall in localized areas this week, so storms that track repeatedly over the same areas could cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jun 7, 1:04 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EDT Mon Jun 7 2021
TNZ038-039-070-071745-
Jefferson TN-Hamblen TN-Grainger TN-
104 PM EDT Mon Jun 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...GRAINGER
AND NORTHWESTERN HAMBLEN COUNTIES UNTIL 145 PM EDT...
At 101 PM EDT, Doppler radar was tracking a line of showers and a
possible thunderstorm along a line extending from 8 miles southwest
of Rutledge to New Market to 7 miles southwest of Jefferson City.
Movement was northeast at 25 mph.
Winds in excess of 30 mph will be possible with this area of showers
and thunderstorm.
Locations impacted include...
Morristown, Jefferson City, Rutledge, Bean Station, New Market, Thorn
Hill, Panther Creek State Park, Alpha, Joppa and Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these showers and storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3640 8335 3625 8326 3618 8328 3603 8362
3607 8362 3622 8370
TIME...MOT...LOC 1701Z 231DEG 20KT 3619 8362 3610 8358 3607 8360
TDSpecial weather statement, Jun 7, 2:20 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
220 PM EDT Mon Jun 7 2021
TNZ016-042-044-071900-
Washington TN-Northwest Greene TN-Hawkins TN-
220 PM EDT Mon Jun 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAWKINS...
NORTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES UNTIL 300 PM
EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Tusculum, Church Hill, Mosheim, Baileyton, Fall Branch,
Jearoldstown and Bays Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 8266 3646 8270 3643 8268 3644 8266
3643 8262 3642 8260 3643 8258 3637 8251
3611 8282 3623 8299 3652 8271
TIME...MOT...LOC 1820Z 220DEG 20KT 3624 8285
TDSpecial weather statement, Jun 7, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
339 PM EDT Mon Jun 7 2021
TNZ017-018-046-VAZ005-006-008-072030-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-Scott VA-
Russell VA-
339 PM EDT Mon Jun 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHWESTERN
JOHNSON...NORTHERN CARTER...SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT
AND WESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 430 PM
EDT...
At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Gate City to near Spurgeon to
near Oak Grove. Movement was east at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City,
Weber City, Walnut Hill, Oak Grove and Bluff City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3649 8183 3636 8230 3640 8230 3640 8237
3639 8239 3641 8238 3643 8239 3642 8241
3643 8240 3644 8243 3649 8247 3679 8267
3687 8204 3651 8181
TIME...MOT...LOC 1938Z 267DEG 27KT 3675 8258 3650 8239 3643 8234
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:45 AM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Monroe, Polk | 2 hr |
| Jun 7, 1:04 PM EDT | Special Weather Statement | MRX | Grainger | 41 min |
| Jun 7, 1:32 PM EDT | Areal Flood Advisory | MRX | Jefferson, Sevier | 2 hr |
| Jun 7, 2:20 PM EDT | Special Weather Statement | MRX | Greene | 40 min |
| Jun 7, 2:56 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins | 3 hr |
| Jun 7, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 61 min |
| Jun 7, 4:52 PM EDT | Special Weather Statement | MRX | Russell, Washington | 38 min |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in Tennessee, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.